Pennsylvania, 2008

High Wind in Pennsylvania, February 6, 2008

February 6, 2008 · NWS PBZ · 2 events in 2 counties and zones

Strong winds behind a cold front caused wind damage over portions of Allegheny and Washington counties with large trees and wires down. Numerous power outages were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong winds behind a cold front caused wind damage over portions of Allegheny and Washington counties with large trees and wires down. Numerous power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 6, 4:42 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 6, 4:42 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 PM EST WED FEB 6 2008

.SYNOPSIS...
ONCE THE COLD FRONT MOVES THROUGH THE UPPER OHIO
VALLEY...RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL GIVE WAY TO
GUSTY WINDS TONIGHT AND COLDER TEMPERATURES AND SCATTERED SNOW
SHOWERS FOR THURSDAY AND FRIDAY. A SECOND COLD FRONT WILL BRING
EVEN COLDER TEMPERATURES THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
RECENT RADAR DATA COUPLED WITH NAM MODEL SOUNDINGS SHOW SCATTERED
THUNDERSTORMS WITH GUSTY WINDS AND HAIL WILL MOVE THROUGH THE
UPPER OHIO VALLEY EARLY THIS EVENING UNTIL THE COLD FRONT PASSAGE.
THERE CAN STILL BE WIND GUSTS OF 30-40 MPH UNTIL THE EARLY HOURS
OF THURSDAY. BY THEN THE BOUNDARY LAYER WILL BE COLD ENOUGH THAT
ANY REMAINING PRECIPITATION WILL BE SCATTERED SNOW SHOWERS. MOST
PLACES WILL HAVE NO MORE THAN A DUSTING OF SNOW BUT THE RIDGES
COULD GET UP TO AN INCH OF SNOW ACCUMULATION. FORECASTED
TEMPERATURES WERE CLOSE TO A BLEND OF GFS AND NAM MOS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
COLD WESTERLY FLOW WILL KEEP THE BOUNDARY LAYER DESTABILIZED...SO
THERE CAN STILL BE SCATTERED SNOW SHOWERS THIS PERIOD. TEMPERATURES
WERE CLOSE TO A BLEND OF GFS AND NAM MOS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
LOW PRESSURE SYSTEM IS FORECAST TO TRACK FROM THE UPPER MS VALLEY ON
FRIDAY ACROSS THE GREAT LAKES AND INTO NORTHERN NEW ENGLAND DURING
THE WEEKEND. THIS SYSTEM WILL BRING THE LIKELIHOOD OF RAIN AND SNOW
SHOWERS FOR FRIDAY AND MUCH OF THE WEEKEND.

SURFACE HIGH PRESSURE WILL BUILD IN LATE SUNDAY AND MONDAY.
TEMPERATURES WILL DROP TO BELOW NORMAL FOR SUNDAY AND MONDAY AND
RETURN TO NEAR NORMAL BY MIDWEEK. THE NEXT SYSTEM WILL BRING A
CHANCE OF RAIN AND SNOW SHOWERS ON TUESDAY. DRY WEATHER IS EXPECTED
WEDNESDAY.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
SURFACE LOW CURRENTLY OVER EASTERN OHIO WILL MOVE EASTWARD ACROSS PA
THIS EVENING. IFR CEILINGS AND VISIBILITIES WILL PERSIST ACROSS
NORTHWEST PA INCLUDING KFKL AND KDUJ THROUGH THE TAF PERIOD.
ACROSS THE REMAINDER OF THE FORECAST AREA...CONDITIONS WILL BE
PREDOMINATELY MVFR OCCASIONALLY LOWERING TO IFR.

ISOLATED THUNDERSTORMS WITH GUSTS TO AROUND 40KT AND SMALL HAIL ARE
EXPECTED EARLY THIS EVENING.

SCATTERED RAIN SHOWERS ACROSS THE REGION THROUGH LATE EVENING WILL
CHANGE OVER TO WIDELY SCATTERED SNOW SHOWERS LATE TONIGHT AS COLDER
AIR MOVES IN BEHIND SURFACE LOW. SOUTHWEST SURFACE WINDS ARE
EXPECTED TO GUST TO 30KT AT TIMES TONIGHT.

LOW PRESSURE SYSTEM IS FORECAST TO TRACK FROM THE UPPER MS VALLEY ON
FRIDAY ACROSS THE GREAT LAKES AND INTO NORTHERN NEW ENGLAND DURING
THE WEEKEND. MVFR/IFR CONDITIONS ARE LIKELY IN PRECIPITATION AND FOG
FOR FRIDAY AND MUCH OF THE WEEKEND.

SURFACE HIGH PRESSURE SHOULD BRING MAINLY VFR CONDITIONS LATE SUNDAY
INTO MONDAY WITH THE NEXT FRONT APPROACHING BY LATE MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Feb 6, 4:50 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EST WED FEB 6 2008

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-071000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
450 AM EST WED FEB 6 2008

...FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-071000-
GARRETT-PRESTON-TUCKER-
450 AM EST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 6, 3:12 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EST WED FEB 6 2008

PAZ020-029-WVZ001-062115-
BEAVER PA-HANCOCK WV-WASHINGTON PA-
312 PM EST WED FEB 6 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON...BEAVER AND HANCOCK...

AT 303 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF FLORENCE...OR ABOUT 2
MILES EAST OF SUN VALLEY...MOVING NORTHEAST AT 40 MPH. THESE STORMS
WILL PRODUCE HEAVY DOWNPOURS...HAIL AND WIND GUSTS IN EXCESS OF 40
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FLORENCE...HARSHAVILLE...RACCOON CREEK STATE PARK...BAVINGTON AND
  COMETTSBURG

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 3:29 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EST WED FEB 6 2008

PAZ014-062115-
BUTLER PA-
329 PM EST WED FEB 6 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
BUTLER...

AT 324 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF STRONG THUNDERSTORMS 5 MILES WEST OF MARS...OR
ABOUT 4 MILES NORTHWEST OF WEXFORD...MOVING NORTHEAST AT 50 MPH.
THESE STORMS WILL PRODUCE HEAVY DOWNPOURS...HAIL AND WIND GUSTS IN
EXCESS OF 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BUTLER...GLADE MILLS...COOPERSTOWN...EVANS CITY AND LERNERVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 3:35 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EST WED FEB 6 2008

PAZ022-062130-
ARMSTRONG PA-
335 PM EST WED FEB 6 2008

...LINE OF THUNDERSTORMS...

LINE OF THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTY...ARMSTRONG...

AT 328 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF STRONG THUNDERSTORMS 9 MILES WEST OF FORD
CITY...OR ABOUT 3 MILES EAST OF SARVER...MOVING NORTHEAST AT 50 MPH.
THESE STORMS WILL CONTAIN BRIEF HEAVY DOWNPOURS...SMALL HAIL AND
WIND GUSTS IN EXCESS OF 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  STRINGTOWN...LENAPE HEIGHTS...FORDVIEW...FORD CITY AND EAST
  KITTANNING

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 3:51 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EST WED FEB 6 2008

PAZ016-062130-
JEFFERSON PA-
351 PM EST WED FEB 6 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
JEFFERSON...

AT 345 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF DORA...OR ABOUT 3
MILES NORTHWEST OF DAYTON...MOVING NORTHEAST AT 50 MPH. THESE STORMS
WILL PRODUCE BRIEF HEAVY DOWNPOURS...SMALL HAIL AND WIND GUSTS IN
EXCESS OF 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SUNRISE...DORA...REYNOLDSVILLE...ALLENS MILLS AND ANITA

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 5:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EST WED FEB 6 2008

PAZ014-021-029-062345-
ALLEGHENY PA-BUTLER PA-WASHINGTON PA-
539 PM EST WED FEB 6 2008

...THUNDERSTORMS...

LINE OF THUNDERSTORMS MOVING THROUGH THE FOLLOWING
COUNTIES...WASHINGTON...ALLEGHENY AND BUTLER...

AT 532 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF
AVELLA...MOVING NORTHEAST AT 45 MPH. THESE STORMS WILL PRODUCE BRIEF
HEAVY DOWNPOURS...HAIL AND WIND GUSTS IN EXCESS OF 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ELFINWILD...ALLISON PARK...AVELLA...BURGETTSTOWN AND BUTLER

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Feb 6, 5:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
541 PM EST WED FEB 6 2008

OHZ041-062315-
COLUMBIANA OH-
541 PM EST WED FEB 6 2008

...THUNDERSTORMS...

STRONG THUNDERSTORMS MOVING THROUGH THE FOLLOWING
COUNTY...COLUMBIANA...

AT 536 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF LISBON...OR ABOUT
4 MILES EAST OF MILLPORT...MOVING NORTHEAST AT 45 MPH. THESE STORMS
WILL CONTAIN HAIL...HEAVY DOWNPOURS AND WIND GUSTS IN EXCESS OF 45
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  GUILFORD LAKE STATE PARK...LEETONIA...LISBON...SALEM AND COLEMAN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Allegheny

When
February 6, 6:00 PM EST to 7:00 PM EST
Where
Allegheny forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
NWS Employee
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

High Wind, Washington

When
February 6, 6:00 PM EST to 7:00 PM EST
Where
Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83279, 83282.